Pennsylvania, 2019Flash Flooding in Pennsylvania, May 28, 2019
May 28, 2019 · NWS BGM · 4 events in 1 county or zone
Low pressure moving through central New York triggered numerous thunderstorms across the area. A frontal boundary became stationary over northeast Pennsylvania during the afternoon.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $52,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Low pressure moving through central New York triggered numerous thunderstorms across the area. A frontal boundary became stationary over northeast Pennsylvania during the afternoon. Thunderstorms moved very slowly along this boundary with several rounds of torrential rainfall occurring in the Scranton metro area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at May 28, 1:48 PM EST, 3 hours 57 minutes earlier.
Area forecast discussion, May 28, 1:48 PM EST, 3 hours 57 minutes before
AREA FORECAST DISCUSSION
National Weather Service Binghamton NY
248 PM EDT Tue May 28 2019
.SYNOPSIS...
Scattered thunderstorms are expected along the southern tier of
NY and across northeast PA through this evening. A few storms
may become severe. A lingering frontal boundary will allow for
persistent chances of showers and thunderstorms the next
several days. High pressure and a brief dry period is possible
Friday into Saturday.
&&
.NEAR TERM /THROUGH WEDNESDAY NIGHT/...
250 pm update...
Main concerns in the near term are focused on the potential for
severe thunderstorms late this afternoon into the evening
hours...mainly over ne PA, but potentially spreading into far
southern NY as well.
A Tornado Watch has been issued for all of ne PA until 10 pm this
evening.
Surface low currently situated near wrn NY/Lake Erie with a warm
front extending east along the srn tier of NY into portions of ne
PA. Much of the region south of the low and the warm front has
destabilized impressively with ML CAPE values exceeding 1500 J/kg
into wrn PA. This very unstable air mass will attempt to move n/newd
just south of the warm front and provide the primary ingredient for
strong to severe thunderstorms across central and ern PA. Strongly
sheared wind profiles are evident along and north of the warm
front...0-1km shear around 30 kt and 0-6km shear around 60 kt...so
will need to watch the development of strong convection closer to
the front for the possibility of quickly maturing supercells later
this afternoon. The main threat is damaging winds and hail...and
also an increasing threat of a few tornadoes as well given the amt
of low level shear.
There is also a secondary threat of localized flash flooding with
this event. Although the motion of individual storms will be fairly
fast...there does appear to be some potential for training of
convection over the same areas with the focus along a west-east
broad area through PA. Heavy rainfall rates over areas that are
already sensitive due to recent rain will need to be monitored
closely.
The surface low will track to the east this evening and is progged
to take a bit of a turn to the south later tonight. This trend
should allow most of the convection to shift slowly to the
south/se...but may still be focused over central PA...into Luzerne
county...through this evening. Most of the instability should die
down after sunset tonight...along with the main threat of severe
weather. However...cannot rule out some additional training of
storms and localized flooding issues into ne PA.
The boundary along which the path of the low moves will sag south
tonight and Wed morning and allow most of the lingering rain showers
to end for a period of time. A light nw wind and cooling
temperatures into the 50s will make conditions favorable for patchy
fog.
The east-west oriented front will shift only slightly back to the
north tomorrow and another wave...although much weaker...will move
west to east through PA during the day. This will allow for another
chance of showers and thunderstorms, mainly over ne PA again. There
is only a low chance of some storms becoming strong to severe due to
the likelihood that most of the instability remaining confined south
of the area. Temperatures on Wednesday will warm into the upper
60s in central NY and into the lower to mid 70s in ne PA.
&&
.SHORT TERM /THURSDAY THROUGH FRIDAY/...
Large upper low sits nearly stationary over northern Quebec
just east of James Bay on Thursday morning. This will keep a WNW
flow over the area. So, a short wave over the lakes with a
surface cold front will dive easterly bring showers and
thunderstorms to the area Thursday afternoon and continuing into
Thursday night. There are some model differences on the timing
but the overall scenario is agreed upon so it's a good bet that
another round of rain and embedded thunder is on the way.
Some weak upper ridging and a surface high pressure follow the
front bringing clearing skies and dry weather for Friday.
&&
.LONG TERM /FRIDAY NIGHT THROUGH MONDAY/...
Low mentioned in the short term continues to wobble around
eastern Quebec in the long term. This will keep a cooler than
normal, deep west/northwest flow over the forecast area. Friday
night into Saturday should remain mostly dry, bit with the
chance of some afternoon convection. A short wave riding through
in the flow will trigger more widespread convection late
Saturday into Sunday with a surface front again setting up shop
south of the forecast area. This will keep us cooler than normal
and unsettled into Monday, but hopefully keep the heaviest rain
south of the area.
&&
.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
Rain showers lingering across KRME and KSYR early this
afternoon...with conditions drying out to the south as the warm
front lifts to the north. Still expecting clusters of
thunderstorms along and south of the NY/PA border...impacting
mainly KELM, KBGM and KAVP from about 21Z to 02Z at the latest.
Some of the storms may produce very strong wind gusts and hail.
Then, behind the convection later tonight most terminals are
expected to develop fuel alternate required ceilings...and even
some temporary IFR cigs or vsbys in fog before 12-13Z.
Conditions will improve after 14Z with high-end MVFR and low-end
VFR cigs possible before 18Z Wed.
Winds will be primarily out of the south this afternoon but veer
to the nw by this evening...remaining nw through the rest of the
period around 5 to 10 kt.
Outlook...
Wednesday afternoon through Thursday night...Occasional
restrictions from scattered showers and thunderstorms.
Friday through Saturday...Mainly VFR.
Sunday...Restrictions possible in rain showers.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.
&&
SYNOPSIS...BJT
NEAR TERM...BJT
SHORT TERM...DGM
LONG TERM...DGM
AVIATION...BJT/MDP
Hazardous weather outlook, May 28, 12:54 PM EST, 4 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
154 PM EDT Tue May 28 2019
NYZ009-016>018-036-037-291800-
Northern Oneida-Seneca-Southern Cayuga-Onondaga-Madison-
Southern Oneida-
154 PM EDT Tue May 28 2019
This Hazardous Weather Outlook is for central New York.
.DAY ONE...This Afternoon and Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NYZ015-022>025-044>046-055>057-062-291800-
Yates-Steuben-Schuyler-Chemung-Tompkins-Cortland-Chenango-Otsego-
Tioga-Broome-Delaware-Sullivan-
154 PM EDT Tue May 28 2019
This Hazardous Weather Outlook is for central New York.
.DAY ONE...This Afternoon and Tonight.
Isolated to scattered thunderstorms are expected this afternoon
through the evening. There is a slight risk that a few storms will
become severe with damaging winds, large hail, and locally heavy
rainfall. An isolated tornado is also possible. Risk for severe
thunderstorms will be higher for closer to the state border.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Thunderstorms are again possible Wednesday afternoon through
evening, especially from the Twin Tiers and Catskills southward.
Some storms may contain damaging winds.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is requested this afternoon through this evening.
PAZ038>040-043-044-047-048-072-291800-
Bradford-Susquehanna-Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-
Southern Wayne-
154 PM EDT Tue May 28 2019
...TORNADO WATCH 274 IN EFFECT UNTIL 10 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for northeast Pennsylvania.
.DAY ONE...This Afternoon and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Tornado Watch.
Scattered thunderstorms are expected this afternoon through this
evening. There is a slight risk that a few storms will become severe
with damaging winds, large hail, and locally heavy rainfall. An
isolated tornado is also possible.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Thunderstorms are again possible Wednesday afternoon through
evening, especially from the Twin Tiers and Catskills southward.
Some storms may contain damaging winds.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is requested this afternoon through this evening.
In the hours before
Local storm report, May 28, 5:28 PM EST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
628 PM EDT TUE MAY 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 PM HAIL CLARKS SUMMIT 41.49N 75.71W
05/28/2019 M1.50 INCH LACKAWANNA PA TRAINED SPOTTER
&&
CJPLocal storm report, May 28, 5:29 PM EST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
629 PM EDT TUE MAY 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0628 PM HAIL DICKSON CITY 41.47N 75.63W
05/28/2019 M1.00 INCH LACKAWANNA PA TRAINED SPOTTER
&&
BJGLocal storm report, May 28, 5:33 PM EST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
633 PM EDT TUE MAY 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0621 PM TSTM WND DMG 3 ESE FALLS 41.45N 75.82W
05/28/2019 WYOMING PA 911 CALL CENTER
TREES AND WIRES DOWN ON A VEHICLE WITH OCCUPANTS IN THE
VICINITY OF RANSOM BLVD. NO INJURIES REPORTED.
&&
CJPLocal storm report, May 28, 5:34 PM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
634 PM EDT TUE MAY 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0632 PM HAIL DICKSON CITY 41.47N 75.63W
05/28/2019 E1.25 INCH LACKAWANNA PA TRAINED SPOTTER
&&
BJGLocal storm report, May 28, 5:35 PM EST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
635 PM EDT TUE MAY 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0622 PM LIGHTNING OLYPHANT 41.45N 75.58W
05/28/2019 LACKAWANNA PA 911 CALL CENTER
LIGHTING CAUSED STRUCTURE FIRE IN THE VICINITY OF EAST
PINE/EAST SCOTT ST. IN OLYPHANT, PA.
&&
CJPLocal storm report, May 28, 5:38 PM EST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
638 PM EDT TUE MAY 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0633 PM TSTM WND DMG 6 W NEW ALBANY 41.60N 76.56W
05/28/2019 BRADFORD PA 911 CALL CENTER
TREE AND WIRES DOWN ON CAHILL ROAD
&&
BJGFlash Flood, Lackawanna
- When
- May 28, 5:45 PM EST to 8:30 PM EST
- Where
- Lackawanna County, 1.48 mi NNW of Nay Aug to 1.47 mi W of Marshwood
- Cause
- Heavy Rain
- Property damage
- $15,000
- Reported by
- State Official
- Coordinates
- 41.420, -75.610
Water was reported to be rushing across roads and into residences along W. Swinick Drive in Dunmore.
Flash Flood, Lackawanna
- When
- May 28, 6:14 PM EST to 8:30 PM EST
- Where
- Lackawanna County, 0.44 mi N of Clarks Summit to 1.07 mi ESE of Clarks Summit
- Cause
- Heavy Rain
- Property damage
- $2,000
- Reported by
- State Official
- Coordinates
- 41.486, -75.699
Roads were flooded, stranding vehicles in rushing water along Northern Blvd in S. Abington Township. No injuries were reported.
Flash Flood, Lackawanna
- When
- May 28, 6:23 PM EST to 8:30 PM EST
- Where
- Lackawanna County, 1.7 mi ESE of Throop to 0.64 mi SE of Olyphant
- Cause
- Heavy Rain
- Property damage
- $20,000
- Reported by
- State Official
- Coordinates
- 41.440, -75.600
Several residences reported water rushing across streets into their basements.
Flash Flood, Lackawanna
- When
- May 28, 6:27 PM EST to 8:30 PM EST
- Where
- Lackawanna County, 0.31 mi W of Elmhurst to 1.22 mi W of Drinker
- Cause
- Heavy Rain
- Property damage
- $15,000
- Reported by
- State Official
- Coordinates
- 41.379, -75.556
Moving water was completely covering several roads in the area with debris and boulders reported covering Aberdeen Rd., and PA Route 590.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flood in Kansas, May 28, 2019$26 million · EF4 · 4 events
- Tornadoes and Hail in Kansas, May 28, 201916 injured · EF3 · 22 events
- Tornado and Flash Flooding in Pennsylvania, May 28, 2019$5.2 million · EF0 · 81 events
- Tornadoes and Hail in Kansas, May 28, 2019$450,000 · EF2 · 6 events
- Tornado and Flash Flooding in Missouri, May 28 to 29, 2019$20,000 · EF2 · 35 events
- Flash Flooding and Flooding in Iowa, May 28 to 29, 2019$1.9 million · 1.25 in hail · 21 events
- Tornado and Hail in Pennsylvania, May 28, 2019EF2 · 30 events
- Flash Flooding in Ohio, May 28 to 29, 2019$3.0 million · 2 events
- Tornadoes and Hail in Pennsylvania, May 28, 20191 injured · $181,000 · EF1 · 28 events
- Tornado and Flash Flood in Kansas, May 28, 2019$100 · EF2 · 7 events
- Hail and Damaging Winds in Pennsylvania, May 28, 2019$111,000 · 4 in hail · 45 events
- Tornadoes and Damaging Winds in Ohio, May 28, 2019$86,000 · EF1 · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 828861, 828863, 828864, 828865.